Heavy Rain, Grundy
- When
- September 21, 11:00 PM CST to September 22, 11:00 PM CST
- Where
- Grundy County, 3.05 mi W of Stout
- Reported by
- Social Media
- Coordinates
- 42.530, -92.780
Public reported heavy rainfall of 4.1 inches over the last 24 hours.
A generally stationary boundary remained oriented roughly west to east across the state through the evening and overnight hours. As a result, storms initiated along and north of the boundary and provided multiple rounds of heavy rainfall from roughly Ames northward.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A generally stationary boundary remained oriented roughly west to east across the state through the evening and overnight hours. As a result, storms initiated along and north of the boundary and provided multiple rounds of heavy rainfall from roughly Ames northward. Rainfall amounts typically resided within the 2 to 5 inch range with a few reports within the 5 to 5.5 inch range. Given the relatively short duration of the rainfall, flash flooding was reported in a number of areas, again ranging from Ames northward.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 21, 10:52 PM CST, 8 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Des Moines IA 1152 PM CDT Wed Sep 21 2016 .SHORT TERM.../This evening through Thursday/ Issued at 344 PM CDT Wed Sep 21 2016 The primary concern into tonight is obviously convective trends include heavy rain and severe potential. The current Grinnell-Forest City outflow boundary from morning convection continues to try and initiate new convection but is having little luck sustaining anything or anchoring to it. A detailed look at the cells and radar fineline notes development on either side of the boundary suggesting this is mainly elevated. Thus even though uncapped 3000 j/kg MLCapes are in place just west of the feature there seems to be regarding rainfall potential, precipitable water and warm cloud depth values are not extreme, but seasonally high vs climatology promoting efficient rainfall rates. The outflow boundary has reduced confidence in high resolution solutions, but the HRRR, RAP and HopWRF had the best handling on earlier Upper MS Valley convection and suggest the northern few tiers of IA, eastward to the MS river could get hit with heavy rains overnight with 15z ESRL HRRR amounts up to an alarming 5-10 inches and the 15z HopWRF showing high neighborhood probabilities of at least 5 inches over NE IA out of our forecast area. Other models only show a few inches however, which is possible if the stronger Corfidi vector movement makes the convection too progressive north to south. So again it needs to be emphasized that a very high impact event is certainly possible but with somewhat diminished confidence due to model spread and uncertainties. Remember that this uncertainty is also carried over into the current river forecasts which include 48 hours worth of QPF rather than the typical warm season 24 hours. Current QPF depicts a widespread but middle of the road 2-3 inches of rainfall affecting the Winnebago and Cedar basins which results in moderate flooding in several locations. Changes in location or rainfall amounts on either side of that spread could result in lower or higher forecast stages. This is why Hydrological Outlooks rather than warnings have been issued until confidence in locations and magnitude increases.ow chances of anything getting rooted surface based at the moment. Convergence is shallow per the lack of 0-2km moisture convergence and surface winds east of the boundary are veering suggesting a downward trend in overall convergence. Some strong to severe elevated storms are still possible however with higher effective shear and ESRH still in place north and east of the boundary. The question into tonight then turns to where new MCS development will occur and its movement. Confidence is not the highest however as none of the models are handling the strength of the outflow boundary well. Examination of 305K isent surfaces show the NAM and GFS focusing 30-40kts of flow and convergence from the Mason City area into southern MN while the latest Rap washes this out more and highlights MN. The latest objective analysis shows the 925/850mb fronts and associated frontogenesis into MN so this would appear to be the favored MCS genesis region. It does not mean IA will be spared however. The strength of the inflow results in Corfidi vectors with a pronounced southern motion suggesting the MCS will eventually be drawn into IA. MUCapes of a few thousand should persist into the night with around 30kts of effective shear suggesting severe storms would remain possible with favorable shear orientation north to south into IA. .LONG TERM.../Thursday night through Wednesday/ Issued at 344 PM CDT Wed Sep 21 2016 Little change in going forecast for the next few days. Confidence in overall trends for heavy rainfall potential remains high...but details still debatable due to daily mesoscale interactions. By early Thursday morning still expecting ongoing convection across the north with old outflow boundary still the focus for some thunderstorm activity over the north half of the forecast area. Though the better forcing will be in the overnight period tonight...there will still be enough instability during the morning and afternoon hours to promote thunderstorms with locally heavy rainfall potential over the north half of the forecast area. Will maintain FFA across the area through tomorrow afternoon. Through the night another strong push of thetae advection will precede the next upstream wave propagating northeast by 12z Friday. Most of any convection should be confined to the north third Thursday night and north into Minnesota. With the boundary holding on there will still be the potential for additional locally heavy rainfall across the north. If trends continue... there may be a need for an extension of headlines there. By 12z Friday models push the warm front well into southern Minnesota. This will temporarily limit convection over our area as all of the forcing will be moving north. With the warm sector fully realized once again Friday...highs will move back into the upper 80s to lower 90s during the afternoon hours. Surface dew points will again remain rather uncomfortable in the mid to upper 60s...with heat indices well into the 90s by late afternoon. With the approach of an upper level trough over the northern Plains Saturday a cool front will move into the area by 12-18z. Models have advanced the front a bit faster...though the boundary begins to slow as it crosses the region from Sunday through Monday morning. Unfortunately... the tropical moisture feed will remain intact just along and east of this boundary. There is some uncertainty but if the boundary is hung up long enough additional moderate to locally heavy rainfall amounts of 1 to 2 inches may occur over the region between Saturday evening and Monday morning...especially east of I35. The GFS and Euro diverge thereafter...with the GFS focusing the boundary southeast of the region from Monday through Wednesday. The Euro holds the boundary over eastern Iowa and with a more northerly track of the northern Plains system into midweek next week as well as a rather strong southern stream H500 system developing by 12z Monday. The GFS has the northern system looping back southeast by 00z into the Central Plains with virtually no southern stream component at H500 at that time. The result here is that the surface boundary and rain is pushed out of the region by the GFS. For comparison...the GEM is even slower and farther west than the Euro. At this time...will have to weight the Euro/GEM solutions a bit higher and will need to closely monitor trends through the weekend. If the latter proves a better solution...the resultant rainfall over the region could additionally add several more inches of precipitation on top of what is projected through Monday. The reason...both the direct fetch from the Gulf and potential for another old tropical system being injected into the area from the southern Plains. Highs next week should be cooler with extensive cloud cover and chances for rainfall. && .AVIATION.../For the 06Z TAFS through 06Z Thursday night/ Issued at 1152 PM CDT Wed Sep 21 2016 Additional thunderstorms are expected to spread across northern Iowa late tonight and linger into Thursday. Have included VCTS at the northern sites where thunder is more likely, compared to the VCSH at KDSM during the morning hours Thursday. Southerly winds expected to transition to more southeasterly to easterly toward Thursday evening. && .HYDROLOGY... Issued at 344 PM CDT Wed Sep 21 2016 Regarding rainfall potential, precipitable water and warm cloud depth values are not extreme, but seasonally high vs climatology promoting efficient rainfall rates. The outflow boundary has reduced confidence in high resolution solutions, but the HRRR, RAP and HopWRF had the best handling on earlier Upper MS Valley convection and suggest the northern few tiers of IA, eastward to the MS river could get hit with heavy rains overnight with 15z ESRL HRRR amounts up to an alarming 5-10 inches and the 15z HopWRF showing high neighborhood probabilities of at least 5 inches over NE IA out of our forecast area. Other models only show a few inches however, which is possible if the stronger Corfidi vector movement makes the convection too progressive north to south. So again it needs to be emphasized that a very high impact event is certainly possible but with somewhat diminished confidence due to model spread and uncertainties. Remember that this uncertainty is also carried over into the current river forecasts which include 48 hours worth of QPF rather than the typical warm season 24 hours. Current QPF depicts a widespread but middle of the road 2-3 inches of rainfall affecting the Winnebago and Cedar basins which results in moderate flooding in several locations. Changes in location or rainfall amounts on either side of that spread could result in lower or higher forecast stages. This is why Hydrological Outlooks rather than warnings have been issued until confidence in locations and magnitude increases. && .DMX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Thursday evening for IAZ004>007- 015>017-023>028-033>039-044>048. && SHORT TERM...Small LONG TERM...REV AVIATION...Beerends HYDROLOGY...Small
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1147 PM CDT WED SEP 21 2016 IAZ004>007-015>017-023>028-033>039-044>048-221000- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY- 1147 PM CDT WED SEP 21 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT HEAVY RAIN IS ANTICIPATED AND A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE AREA THROUGH THURSDAY EVENING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ADDITIONAL THUNDERSTORMS WITH HEAVY RAIN AND ISOLATED SEVERE WEATHER ARE EXPECTED ON THURSDAY INTO THURSDAY EVENING. THE NEXT POTENTIAL FOR STORMS IS FORECAST SATURDAY NIGHT INTO SUNDAY. THE PREDICTABILITY FOR SEVERE WEATHER REMAINS TOO LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THROUGH THURSDAY. IAZ049-050-057>062-070>075-081>086-092>097-221000- MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS- ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS- MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 1147 PM CDT WED SEP 21 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT A CHANCE OF THUNDERSTORMS IS FORECAST OVERNIGHT TONIGHT INTO THURSDAY MORNING. THE SEVERE WEATHER POTENTIAL REMAINS LOW AT THIS TIME. LOCALLY BRIEF HEAVY RAIN IS POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WITH LOCALLY HEAVY RAIN AND ISOLATED SEVERE WEATHER ARE POSSIBLE ON THURSDAY INTO THURSDAY EVENING. THE NEXT POTENTIAL FOR STORMS IS FORECAST SATURDAY NIGHT INTO SUNDAY. THE PREDICTABILITY FOR SEVERE WEATHER REMAINS TOO LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THROUGH THURSDAY. MJB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
751 PM CDT WED SEP 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TSTM WND DMG GREENE 42.90N 92.80W
09/21/2016 BUTLER IA EMERGENCY MNGR
WIDESPREAD TREE DAMAGE THROUGHOUT TOWN.
SEVERAL TREES ON HOUSES. .
&&
MJBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
820 PM CDT WED SEP 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM FLASH FLOOD 1 ENE MASON CITY 43.15N 93.18W
09/21/2016 CERRO GORDO IA LAW ENFORCEMENT
CERRO GORDO COUNTY DISPATCH NOTED THAT EAST
PARK HAS BEEN FULLY CLOSED DUE TO FLOODING.
&&
NWS DES MOINES IA
IRIS SYSTEMSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 826 PM CDT WED SEP 21 2016 IAZ027-028-220230- BREMER IA-BUTLER IA- 826 PM CDT WED SEP 21 2016 ...STRONG THUNDERSTORM BRINGING VERY HEAVY RAIN AND GUSTY WINDS NORTH OF WATERLOO... AT 825 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR NASHUA...OR 12 MILES SOUTH OF CHARLES CITY...MOVING EAST AT 20 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... WAVERLY...CLARKSVILLE...TRIPOLI...READLYN...PLAINFIELD...FREDERIKA AND WAVERLY MUNICIPAL AIRPORT. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4266 9218 4280 9274 4291 9272 4291 9213 TIME...MOT...LOC 0125Z 278DEG 16KT 4290 9262 SKOW
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
852 PM CDT WED SEP 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM FLASH FLOOD 5 S MANLY 43.22N 93.21W
09/21/2016 CERRO GORDO IA TRAINED SPOTTER
TRAINED SPOTTER REPORTED CREEK IN PASTURE
OUT OF BANKS AND RISING. LOCATION ESTIMATED.
&&
NWS DES MOINES IA
IRIS SYSTEMSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 905 PM CDT WED SEP 21 2016 IAZ027-028-220245- BREMER IA-BUTLER IA- 905 PM CDT WED SEP 21 2016 ...SMALL HAIL WITH THUNDERSTORM COMPLEX OVER NORTHERN BUTLER AND BREMER COUNTIES... AT 904 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER GREENE...OR 9 MILES NORTH OF ALLISON...MOVING EAST AT 20 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... WAVERLY...CLARKSVILLE...GREENE...PLAINFIELD AND FREDERIKA. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4272 9231 4280 9299 4291 9296 4291 9223 TIME...MOT...LOC 0204Z 268DEG 18KT 4288 9284 SKOW
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1047 PM CDT WED SEP 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1047 PM HEAVY RAIN GREENE 42.90N 92.80W
09/21/2016 M7.50 INCH BUTLER IA FIRE DEPT/RESCUE
STORM TOTAL.
&&
MJBThe Des Moines radar (KDMX), 118 km away, was scanning. The volume nearest the first event began at 05:01 UTC.
23 heavy rain, 13 flash flood, 4 flood. Local standard time, as filed.
Public reported heavy rainfall of 4.1 inches over the last 24 hours.
CoCoRaHS observer reported 4.86 inches of heavy rainfall over the past 24 hours.
CoCoRaHS observer reported 2.09 inches of heavy rainfall over the past 24 hours.
CoCoRaHS observer reported heavy rainfall of 5.41 inches over the last 24 hours.
CoCoRaHS observer reported heavy rainfall of 5.11 inches over the last 24 hours.
CoCoRaHS observer reported heavy rainfall of 5.41 inches over the last 24 hours.
CoCoRaHS observer reported heavy rainfall of 3.25 inches over the last 24 hours.
Coop observer recorded heavy rainfall of 1.97 inches over the last 24 hours.
Coop observer recorded heavy rainfall of 2.32 inches over the last 24 hours.
Coop observer recorded heavy rainfall of 3.82 inches over the last 24 hours.
Coop observer recorded heavy rainfall of 4.54 inches over the last 24 hours.
Coop observer recorded heavy rainfall of 4.61 inches over the last 24 hours.
Coop observer recorded heavy rainfall of 4.01 inches over the last 24 hours.
Clarion AWOS recorded heavy rainfall of 2.60 inches over the last 24 hours.
Mason City ASOS measured 2.13 inches of heavy rainfall over the last 24 hours.
Waterloo ASOS recorded heavy rainfall of 2.12 inches over the last 24 hours.
Ames ASOS recorded heavy rainfall of 3.30 inches over the last 24 hours.
CoCoRaHS observer reported heavy rainfall of 3.30 inches over the last 24 hours.
Trained spotter reported heavy rainfall of 4.02 inches. Rainfall ongoing at report time.
Public reported heavy rainfall of 5.02 inches storm total.
Public reported heavy rainfall of 5.11 inches since rain began at 8pm.
NWS employee reported heavy rainfall of 3.88 inches since rain began at 8pm.
Broadcast media reported standing water in places with others covered with flowing water on Lincoln Way. A manhole cover was also reported blown off on Stange Road and an underpass flooded at Grand Ave.
Trained spotter reported College Creek on ISU campus out of its banks and has reached the base of Union Drive. Heavy rainfall still ongoing as of time of report.
Law enforcement reported portions of Lincoln Way and Grand Ave flooded. Other streets impacted include South Dakota and Mortensen, Arizona and Ontario and numerous other roads. Depth of water estimated to be 3 to 4 feet deep.
Public reported stores along Stange Road starting to flood with water from out front.
Ames Police reported several streets throughout the town have deep enough water to cause multiple stalled vehicles.
Trained spotter reported water flowing rapidly through a parking lot at Jack Trice stadium. Water estimated to be 3 to 6 inches deep and up to bumpers on some vehicles.
Iowa DOT reported heavy rainfall of 3.50 inches storm total through 8am.
Iowa DOT and local law enforcement have closed Highway 3 between County Road T55 near Clarksville and US 218 near Shell Rock due to flooding of the Shell Rock River.
Law enforcement reported water flowing over Highway 65 south of 95th street in Franklin County.
Law enforcement reported numerous secondary roads with water over topping them, with some now closed. Issues are mostly across northern Wright County, but scattered about elsewhere too.
Law enforcement reported numerous secondary roads in Franklin County with water over them to varying depths. Some roads are closed.
Law enforcement reported water flowing over the road near River Park in Goldfield.
Law enforcement reported that an officer is notifying residents along Forest Ave in Denver to evacuate due to the creek flooding the northern part of town.
Law enforcement reported a bridge along C38, or 212th St, has water flowing over it due to Baskins Run flooding.
Law enforcement reported all of the southeast portion of Waverly has been evacuated due to the Cedar River flooding. Time of evacuation unknown.
Law enforcement reported water up to the wheel wells of a pickup truck along 220th st near Terrace Ave.
Iowa DOT reported US Highway 69 closed near Belmond due to flooding. Detour in place.
Iowa DOT reported IA Highway 3 closed near Readlyn due to flooding. Detour in place.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, September 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 659707, 659730, 659731, 659733, 659736, 659738, 659739, 659740, 659741, 659742, 659743, 659744, 659745, 659746, 659747, 659748, 659749, 659750, 659703, 659708, 659709, 659710, 659700, 659701, 659702, 659704, 659705, 659706, 659751, 659711, 659713, 659714, 659715, 659717, 659720, 659724, 659727, 659729, 659752, 659753.